Alert archive / Missouri / Tornado Warnings in 1998
Tornado Warning 42, NWS Springfield, MO
NWS Springfield, MO issued this tornado warning at Jun 20, 1998, 12:13 AM CDT for Camden County, Miller County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 1998, 12:13 AM CDT (05:13 UTC)
- Expired
- Jun 20, 1998, 12:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Camden County, MO, Miller County, MO
The radar
The Springfield radar (KSGF), 121 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:45 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 19, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2710 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 13.6
The text
As transmitted, in the capitals the NWS used until 2016.
161 WFUS1 KSGF 200514 RRA TORSGF MOC029-131-200545- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1213 AM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN CAMDEN COUNTY IN CENTRAL MISSOURI WESTERN MILLER COUNTY IN CENTRAL MISSOURI * UNTIL 1245 AM CDT * AT 1210 AM DOPPLER RADAR INDICATED A TORNADO 20 MILES NORTHWEST OF OSAGE BEACH OR 30 MILES WEST OF TUSCUMBIA. THIS STORM WAS MOVING EAST-SOUTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... SUNRISE BEACH BY 1215 AM OSAGE BEACH BY 1230 AM LAKE OF THE OZARKS STATE PARK BY 1230 AM A TORNADO WAS SPOTTED ON THE GROUND IN LAURIE AT 1205 AM BY MORGAN COUNTY SPOTTERS A TORNADO HAS BEEN SPOTTED BY A WEATHER SPOTTER OR HAS BEEN IDENTIFIED BY RADAR. FOR YOUR OWN SAFETY...MOVE TO A DESIGNATED SHELTER OR INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR BUILDING. DS/JDG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Jun 19, 2:39 PM CDT, 9 hours 34 minutes earlier.
Area forecast discussion, Jun 19, 2:39 PM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 239 PM CDT FRI JUN 19 1998 SCATTERED CU MAKING A RETURN TO CWA FROM THE SOUTHWEST. SOME VERTICAL DEVELOPMENT BUT THE CAP IS STILL HOLDING FOR NOW. SATELLITE SHOWS SEVERAL BOUNDARIES ON WHICH THE CU IS FORMING BUT MOISTURE IS LIMITED TO THE 95H TO 85H LEVELS. SFC ANALYSIS HAS WARM FRONT SLOWLY DRIFTING NORTH BUT THE BEST WINDS AT THE LOWER LEVELS APPEARS TO BE THRU CENTRAL OKLAHOMA TO CENTRAL KANSAS. NGM IS HAVING A REAL PROBLEM WITH THE MOISTURE FIELDS ON THIS RUN. INSISTS THAT NOAH WILL HAVE TO BUILD AN ARK FOR SOUTHERN MO. PREFER THE ETA AND THE AVN IS EVEN BETTER. AVN ALSO PICKED UP ON THE MOISTURE ALREADY IN SE KANSAS MOVING IT TO CENTRAL MO BY 12Z. THIS IN LINE WITH THE SLOW PROGRESSION OF THE WARM FRONT OVER SOUTHWEST MO. THE BEST LOW LEVEL JET SETS UP ACROSS WESTERN OK INTO CENTRAL KS AHEAD OF THE DRY LINE. THIS JET DOES NOT TURN TO MO UNTIL 12Z SAT AT WHICH TIME THE FRONT SHOULD PUSH THRU SW MO AND CENTRAL MO LATER IN THE DAY. LOOK FOR SCATTERED SHOWERS FOR MOST OF THE CWA STARTING LATE THIS EVENING AND SPREADING NORTH AND EAST BY MORNING. WITH THE HIGH DEWPOINTS AND THE INSTABILITY ALREADY PRESENT IT WILL NOT TAKE MUCH TO BREAK THE CAP. ALL MODELS BRING IN PRECIP AND WILL NEED AT LEAST CHANCE POPS THRU AT LEAST 3RD PERIOD. A 70H SHORT WAVE MOVES NE INTO THE BUILDING RIDGE BUT THE GREATEST THREAT SHOULD BE ACROSS NORTHERN MO. STILL CANNOT DISCOUNT THE FACT THAT EVEN A SMALL FEATURE WILL TRIGGER CONVECTIVE ACTIVITY. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES) JLN/SE KS/SGF/UNO...INCREASING CLOUDS WITH 30 PERCENT CHANCE FOR SHOWERS AND THUNDERSTORMS. LOW IN THE LOWER 70S. SOUTH WIND 5 TO 10 MPH. AIZ/VIH...PARTLY CLOUDY AND MILD. LOWS IN THE UPPER 60S TO AROUND 70. SOUTHWEST WIND AT 5 TO 10 MPH. CCF SGF EB 070/091 072/092 072 22343 JLN EB 072/093 072/095 073 22433 DUSTY
In the hours before
Special weather statement, Jun 19, 7:32 PM CDT, 4 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045- SPECIAL WEATHER STATEMENT ...CORRECTED FOR EXPIRATION TIME... NATIONAL WEATHER SERVICE SPRINGFIELD MO 732 PM CDT FRI JUN 19 1998 ...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL 1 AM FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI... INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD FORT SCOTT NEVADA CAMDENTON NEOSHO FORT LEONARD WOOD LAMAR BOLIVAR MARSHFIELD OZARK A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE. THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE WITHIN THE WATCH AREA. THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA TO HOUSTON. STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS. SCHMIDT
Special weather statement, Jun 19, 7:32 PM CDT, 4 hours 41 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>082-088>096-200045- SPECIAL WEATHER STATEMENT ...CORRECTED FOR EXPIRATION TIME... NATIONAL WEATHER SERVICE SPRINGFIELD MO 732 PM CDT FRI JUN 19 1998 ...TORNADO WATCH NUMBER 620 IS IN EFFECT UNTIL 1 AM FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI... INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD FORT SCOTT NEVADA CAMDENTON NEOSHO FORT LEONARD WOOD LAMAR BOLIVAR MARSHFIELD OZARK A WARM FRONT WAS MOVING NORTHWARD THROUGH SOUTHERN MISSOURI. THIS FRONT WILL BE THE FOCUS FOR THUNDERSTORMS THIS EVENING. VERY UNSTABLE AIR AND SOME SHEAR EXIST IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE. THIS WILL LEAD TO SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES POSSIBLE WITHIN THE WATCH AREA. THE TORNADO WATCH AREA IS MAINLY NORTH OF A LINE FROM NEOSHO TO AVA TO HOUSTON. STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS. SCHMIDT
Special weather statement, Jun 19, 10:29 PM CDT, 1 hour 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-200430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1029 PM CDT FRI JUN 19 1998 ...TORNADO WATCH NUMBER 620 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH 622 WHICH IS IN EFFECT UNTIL 4 AM CDT... INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD FORT SCOTT NEVADA CAMDENTON FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD COLUMBUS A WARM FRONT CONTINUED TO MOVE NORTH THROUGH SOUTHERN MISSOURI. VERY MOIST AND UNSTABLE AIR IN COMBINTAION WITH THE FRONT HAS PROMPTED A SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHEAST KANSAS AND CENTRAL AND SOUTHERN MISSOURI. THE SEVERE THUNDERSTORM WATCH AREA IS GENERALLY ALONG AND NORTH OF A LINE FROM NEOSHO THROUGH GALENA TO ALTON. STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS IN AND NEAR THE WATCH AREA. SCHMIDT
Special weather statement, Jun 19, 10:29 PM CDT, 1 hour 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>092-094-098-200430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1029 PM CDT FRI JUN 19 1998 ...TORNADO WATCH NUMBER 620 HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH 622 WHICH IS IN EFFECT UNTIL 4 AM CDT... INCLUDING THE TOWNS OF... PITTSBURG ROLLA LEBANON JOPLIN SPRINGFIELD FORT SCOTT NEVADA CAMDENTON FORT LEONARD WOOD LAMAR BOLIVAR SALEM MARSHFIELD COLUMBUS A WARM FRONT CONTINUED TO MOVE NORTH THROUGH SOUTHERN MISSOURI. VERY MOIST AND UNSTABLE AIR IN COMBINTAION WITH THE FRONT HAS PROMPTED A SEVERE THUNDERSTORM WATCH FOR PORTIONS EXTREME SOUTHEAST KANSAS AND CENTRAL AND SOUTHERN MISSOURI. THE SEVERE THUNDERSTORM WATCH AREA IS GENERALLY ALONG AND NORTH OF A LINE FROM NEOSHO THROUGH GALENA TO ALTON. STAY TUNED TO THIS STATION FOR UPDATES AND POSSIBLE WARNINGS IN AND NEAR THE WATCH AREA. SCHMIDT
Special weather statement, Jun 19, 10:53 PM CDT, 1 hour 20 minutes before
MOZ055>058-069>071-081>083-092-098-201145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1053 PM CDT FRI JUN 19 1998 ...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI THROUGH THE REST OF TONIGHT... INCLUDING THE TOWNS OF... ROLLA LEBANON CAMDENTON FORT LEONARD WOOD SALEM WARSAW VERSAILLES SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI. THE STORMS HAVE ALREADY HAD A HISTORY OF TORRENTIAL DOWNPOURS. THESE STORMS ARE SLOW MOVING AND NEW STORMS WILL LIKELY DEVLOP OVER THE SAME AREA. THIS WILL PRODUCE THE POTENTIAL FOR LOCAL FLASH FLOODING IN THE MENTIONED AREA. PEOPLE IN THE WATCH AREA THAT LIVE NEAR FLOOD PRONE AREAS SHOULD BE ALERT AND STAY TUNED FOR POSSIBLE WARNINGS. TAKE QUICK ACTION IF FLOODING IS OBSERVED. IF YOU ENCOUNTER A FLOODED ROADWAY...TURN AROUND AND SEEK A SAFER ROUTE. PEOPLE SHOULD AVOID LOW WATER CROSSINGS AT ALL COST SINCE MOST FLOODING DEATHS OCCUR IN THESE AREAS. NEVER ATTEMPT TO CROSS FLOODED ROADWAYS. PEOPLE CAMPING ALONG FLOOD PRONE RIVERS OR CREEKS SHOULD BE ESPECIALLY AWARE OF RISING WDATER AND SEEK HIGHER GROUND IF NECESSARY. SCHMIDT
Special weather statement, Jun 19, 10:53 PM CDT, 1 hour 20 minutes before
MOZ055>058-069>071-081>083-092-098-201145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1053 PM CDT FRI JUN 19 1998 ...FLASH FLOOD WATCH IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI THROUGH THE REST OF TONIGHT... INCLUDING THE TOWNS OF... ROLLA LEBANON CAMDENTON FORT LEONARD WOOD SALEM WARSAW VERSAILLES SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI. THE STORMS HAVE ALREADY HAD A HISTORY OF TORRENTIAL DOWNPOURS. THESE STORMS ARE SLOW MOVING AND NEW STORMS WILL LIKELY DEVLOP OVER THE SAME AREA. THIS WILL PRODUCE THE POTENTIAL FOR LOCAL FLASH FLOODING IN THE MENTIONED AREA. PEOPLE IN THE WATCH AREA THAT LIVE NEAR FLOOD PRONE AREAS SHOULD BE ALERT AND STAY TUNED FOR POSSIBLE WARNINGS. TAKE QUICK ACTION IF FLOODING IS OBSERVED. IF YOU ENCOUNTER A FLOODED ROADWAY...TURN AROUND AND SEEK A SAFER ROUTE. PEOPLE SHOULD AVOID LOW WATER CROSSINGS AT ALL COST SINCE MOST FLOODING DEATHS OCCUR IN THESE AREAS. NEVER ATTEMPT TO CROSS FLOODED ROADWAYS. PEOPLE CAMPING ALONG FLOOD PRONE RIVERS OR CREEKS SHOULD BE ESPECIALLY AWARE OF RISING WDATER AND SEEK HIGHER GROUND IF NECESSARY. SCHMIDT
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:12 PM CDT | Tornado Warning | SGF | Dallas, Greene, Polk | 48 min |
| Jun 19, 7:15 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Polk | 65 min |
| Jun 19, 7:45 PM CDT | Tornado Warning | SGF | Laclede, Webster | 50 min |
| Jun 19, 8:00 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 50 min |
| Jun 19, 8:48 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede | 62 min |
| Jun 19, 9:08 PM CDT | Flash Flood Warning | SGF | Laclede, Wright | 3 hr |
| Jun 19, 9:27 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 63 min |
| Jun 19, 9:39 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 66 min |
| Jun 19, 9:48 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 62 min |
| Jun 19, 9:55 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps | 50 min |
| Jun 19, 10:07 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 63 min |
| Jun 19, 10:10 PM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 3 hr |
| Jun 19, 10:42 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 63 min |
| Jun 19, 11:06 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 64 min |
| Jun 19, 11:18 PM CDT | Flash Flood Warning | SGF | Benton, Morgan | 3 hr |
| Jun 19, 11:28 PM CDT | Tornado Warning | SGF | Morgan | 32 min |
| Jun 19, 11:42 PM CDT | Severe Thunderstorm Warning | SGF | Oregon, Shannon | 48 min |
| Jun 19, 11:49 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair, Vernon | 41 min |
| Jun 19, 11:59 PM CDT | Tornado Warning | SGF | Morgan | 46 min |
| Jun 20, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 68 min |
| Jun 20, 1:30 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 50 min |
| Jun 20, 2:32 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Miller, Morgan | 6 hr |
| Jun 20, 2:32 AM CDT | Flash Flood Warning | SGF | Hickory, St. Clair | 6 hr |
| Jun 20, 2:32 AM CDT | Flash Flood Warning | SGF | Maries | 6 hr |
| Jun 20, 3:06 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede | 49 min |
| Jun 20, 3:26 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 64 min |
| Jun 20, 4:03 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 47 min |
| Jun 20, 4:34 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 56 min |
| Jun 20, 4:38 AM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 4 hr |
| Jun 20, 4:38 AM CDT | Flash Flood Warning | SGF | Laclede, Pulaski | 4 hr |
| Jun 20, 4:38 AM CDT | Flash Flood Warning | SGF | Phelps | 4 hr |
| Jun 20, 5:37 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 48 min |
| Jun 20, 6:42 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 48 min |
| Jun 20, 7:32 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 63 min |
| Jun 20, 8:20 AM CDT | Flash Flood Warning | SGF | Dent, Laclede, Phelps, Pulaski, Shannon, Texas | 5 hr |
| Jun 20, 8:20 AM CDT | Flash Flood Warning | SGF | Camden | 5 hr |
| Jun 20, 8:37 AM CDT | Severe Thunderstorm Warning | SGF | Shannon, Texas | 48 min |
| Jun 20, 11:15 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 50 min |
| Jun 20, 12:58 PM CDT | Flash Flood Warning | SGF | Miller | 3 hr |
| Jun 20, 1:04 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 51 min |
Nearby
Tornado Warnings in Missouri, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.